Boy's skin falls off after allergic reaction to painkiller

Calvin Lock
Calvin Lock Photo: ITV Anglia

When a mother from Cambridgeshire, gave her young son some everyday painkillers for a virus, little did she realise it would leave him on a life-support machine. Calvin Lock, who is eleven years old, suffered a severe allergic reaction to the drugs - causing his body to blister and his skin to fall off.

Calvin suffered a severe allergic reaction to the pain killers - an extremely rare side effect. A rash started to develop on his face, spreading across his body. At first, doctors thought he had chickenpox, but Calvin's condition continued to deteriorate with blisters appearing all over his body.

Calvin Lock
Calvin Lock, 11, suffered a severe allergic reaction to everyday painkillers. Credit: Family photo

He ended up on life-support and was eventually diagnosed with Stevens-Johnson syndrome - a severe allergic drug reaction which can cause painful blistering, skin to shed off and in some cases - the hair and nails to fall out.

It affects around 2 to 3 in every million people in Europe each year and patients are normally aged between 10 and 30 years old.

Calvin Lock
Calvin Lock from Cambridgeshire blistered and lost most of his skin. Credit: Family photo

Calvin has to have cream applied all over his body, twice a day, every day. Doctors treating him at the Broomfield Hospital in Chelmsford say his recovery has been remarkable.

The drugs company - Nurofen - which makes the medicine, says this was an extremely rare side effect, but says if people have any concerns, to always seek medical advice.

Now Calvin's parents are planning to launch their own charity to alert others to the condition.

For more information on allergies see Allergy UK and NHS Allergies Advice.